Wyoming, 2018Flood in Wyoming, May 29, 2018
May 29, 2018 · NWS BYZ · 1 event in 1 county or zone
Heavy rain on the 27th and 28th resulted in the rapid rise of Big Goose Creek in Sheridan. |This resulted in many flooded areas with numerous basements flooded, as well as water flowing down streets adjacent to the creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain on the 27th and 28th resulted in the rapid rise of Big Goose Creek in Sheridan. |This resulted in many flooded areas with numerous basements flooded, as well as water flowing down streets adjacent to the creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 28, 8:11 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, May 28, 8:11 PM MST, 3 hours 49 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
911 PM MDT Mon May 28 2018
.UPDATE...
The upper low responsible for the rain and isolated thunderstorms
today continues to hover over the Great Basin area this evening.
However, satellite is showing this low slowly drifting a bit
southward and also becoming less organized. Rain has ended for the
most part across most of Yellowstone County and points west, as
well as across Custer and Power River County and points east.
However, in between these areas light to moderate rain continues
this evening. We will continue with the flood advisory for eastern
Big Horn County for the next couple of hours but we expect this
rain to be tapering off around midnight. Otherwise, expect some
isolated showers after midnight across the forecast area. Various
flood warnings and watches for some rivers remain in effect so
monitor the latest river information on our website
weather.gov/billings. Updated forecast has been sent. Hooley
&&
.SHORT TERM...valid for Tue and Wed...
Following a round of heavy rain from thunderstorms late this
morning and early afternoon, a broad area of light to moderate
rainfall remains. This rainfall is mainly from Rosebud and
Sheridan counties over to Carbon and Stillwater counties. Models
continue the precip through most of the evening as a mid-level
low drifts westward to around Rosebud County this evening. While
in general rainfall should remain light to moderate, through early
evening some localized heavier rainfall bands are possible.
The models still show a little break from the precip overnight,
but more showers and will develop during the morning tomorrow as
the low begins to move back east. However, it looks like these
showers will not produce as much rainfall as the activity today.
That said, the creeks and rivers that are already running higher
from these storms today, will continue to run high or may continue
to produce some minor flooding. Those with interest around the
creeks and rivers should continue to monitor river levels.
Wednesday looks to be mostly dry as some shortwave riding works
into the area. However flow aloft will quickly become
southwesterly. This will result in some showers developing over
the western zones in the evening and then spreading east to around
Billings. Reimer
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Upper flow pattern looks active for Thursday and Friday. Both GFS
and ECMWF show southwesterly upper flow with surface trough
meandering over southern MT during this time period. Both models
also show good instability and bulk shear values on Thursday and
Friday. Combining the favorable environment with low-level
convergence as a potential forcing mechanism, think that severe
thunderstorms are possible over the region Thursday and again
Friday.
Upper trough axis should move eastward across the region Friday
night, which should bring a period of generally dry weather
Friday night through Saturday. Models hint at a second upper
trough beginning to push eastward which could introduce a slight
chance of showers and thunderstorms mainly over the higher terrain
west of Billings Saturday afternoon/night. Better chance of
showers and thunderstorms makes it over the lower elevations
Sunday afternoon into next Monday as upper trough continues to
move eastward.
High temperatures should generally be in the 70s and 80s Thursday
through Monday. RMS
&&
.AVIATION...
Rain and embedded thunderstorms should continue over portions of
south central MT and north central WY through this evening and
then taper to more scattered showers and thunderstorms overnight.
Moderate to heavy rain is likely through this evening. Conditions
will range from MVFR to IFR through this evening...then improve
to mainly VFR after 06z Tuesday. Mountains will be obscured
through Tuesday. RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 054/075 052/081 055/078 054/074 052/080 055/079 053/077
34/T 11/U 33/T 55/T 31/U 12/T 23/T
LVM 049/073 047/076 050/073 047/070 046/077 048/075 048/071
33/T 15/T 64/T 46/T 32/T 12/T 23/T
HDN 053/074 051/083 054/082 054/075 051/082 054/081 053/080
+4/T 21/U 22/T 55/T 31/U 11/B 24/T
MLS 057/073 055/082 057/082 059/077 053/082 058/083 058/081
96/T 40/U 21/B 34/T 31/U 11/B 32/T
4BQ 055/071 053/081 055/086 056/079 052/082 056/084 056/083
57/T 50/U 11/U 13/T 31/U 11/U 32/T
BHK 055/071 054/078 055/082 055/078 050/079 053/082 055/080
36/T 61/U 12/T 13/T 31/U 11/U 22/T
SHR 050/068 047/080 051/081 052/075 047/079 050/079 050/078
65/T 21/U 12/T 13/T 31/U 11/U 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, May 28, 3:01 PM MST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
401 PM MDT Mon May 28 2018
MTZ028>042-056>058-063>068-WYZ098-099-292215-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
401 PM MDT Mon May 28 2018
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Periods of heavy rainfall are expected this evening and
may cause flooding of low lying areas and smaller creeks.
* WHERE...Southern Montana and northern Wyoming.
* WHEN...Tonight through Tuesday.
* ADDITIONAL HAZARD CONCERNS...Showers are expected to be lighter
on Tuesday, and could continue minor flooding on smaller creeks
and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned for updates. Make preparations to mitigate any impacts
that could result from hazardous weather.
&&
In the hours before
Local storm report, May 28, 6:53 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
753 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN DAYTON 44.87N 107.27W
05/28/2018 M1.09 INCH SHERIDAN WY CO-OP OBSERVER
0600 AM HEAVY RAIN 5 WSW SHERIDAN 44.77N 107.06W
05/28/2018 M1.58 INCH SHERIDAN WY COCORAHS
0630 AM HEAVY RAIN 1 W STORY 44.58N 106.91W
05/28/2018 M1.30 INCH SHERIDAN WY CO-OP OBSERVER
0630 AM HEAVY RAIN DAYTON 44.88N 107.26W
05/28/2018 M1.18 INCH SHERIDAN WY COCORAHS
0700 AM HEAVY RAIN 3 SW RED LODGE 45.16N 109.29W
05/28/2018 M1.10 INCH CARBON MT COCORAHS
0700 AM HEAVY RAIN 14 NNE SHERIDAN 44.98N 106.85W
05/28/2018 M2.03 INCH SHERIDAN WY COCORAHS
0700 AM HEAVY RAIN 4 E BANNER 44.62N 106.80W
05/28/2018 M1.13 INCH SHERIDAN WY COCORAHS
0700 AM HEAVY RAIN STORY 44.58N 106.89W
05/28/2018 M1.25 INCH SHERIDAN WY COCORAHS
0700 AM HEAVY RAIN 2 W STORY 44.58N 106.93W
05/28/2018 M1.26 INCH SHERIDAN WY COCORAHS
0700 AM HEAVY RAIN 1 N SHERIDAN 44.81N 106.96W
05/28/2018 M1.48 INCH SHERIDAN WY COCORAHS
0700 AM HEAVY RAIN 1 W STORY 44.57N 106.90W
05/28/2018 M1.24 INCH SHERIDAN WY COCORAHS
0700 AM HEAVY RAIN 5 NNE CLEARMONT 44.70N 106.33W
05/28/2018 M1.70 INCH SHERIDAN WY COCORAHS
0700 AM HEAVY RAIN 3 SSW SHERIDAN 44.75N 106.99W
05/28/2018 M1.22 INCH SHERIDAN WY COCORAHS
0800 AM HEAVY RAIN 8 WSW LAME DEER 45.56N 106.76W
05/28/2018 M1.00 INCH BIG HORN MT COCORAHS
0800 AM HEAVY RAIN 16 S SHERIDAN 44.57N 106.93W
05/28/2018 M1.57 INCH SHERIDAN WY COCORAHS
0800 AM HEAVY RAIN 13 ESE SHERIDAN 44.72N 106.72W
05/28/2018 M2.04 INCH SHERIDAN WY COCORAHS
0800 AM HEAVY RAIN 3 SSE CROW AGENCY 45.57N 107.44W
05/28/2018 M1.24 INCH BIG HORN MT MESONET
0800 AM HEAVY RAIN 2 NNW SHERIDAN 44.81N 106.97W
05/28/2018 M1.48 INCH SHERIDAN WY COCORAHS
1030 AM HEAVY RAIN 9 NE LUTHER 45.39N 109.32W
05/28/2018 M1.70 INCH CARBON MT PUBLIC
1223 PM HAIL 4 N BILLINGS 45.84N 108.51W
05/28/2018 M0.25 INCH YELLOWSTONE MT TRAINED SPOTTER
PONDING AND STREET FLOODING IN HEIGHTS
1223 PM FLOOD 4 N BILLINGS 45.84N 108.51W
05/28/2018 YELLOWSTONE MT TRAINED SPOTTER
PONDING AND STREET FLOODING IN HEIGHTS
1235 PM HAIL 1 W BILLINGS 45.83N 108.52W
05/28/2018 M0.25 INCH YELLOWSTONE MT PUBLIC
1240 PM HAIL 6 W BILLINGS 45.80N 108.63W
05/28/2018 M0.50 INCH YELLOWSTONE MT TRAINED SPOTTER
1256 PM HEAVY RAIN 4 W BILLINGS 45.77N 108.58W
05/28/2018 M1.20 INCH YELLOWSTONE MT TRAINED SPOTTER
0106 PM FLOOD 2 SSE BILLINGS 45.76N 108.52W
05/28/2018 YELLOWSTONE MT TRAINED SPOTTER
CULVERT ON KING AVE FLOODING CAUSING MURPHY AVE TO FLOOD.
0110 PM HAIL BILLINGS 45.80N 108.61W
05/28/2018 M0.75 INCH YELLOWSTONE MT PUBLIC
RAIN FELL IN 1 HR 10 MINUTES.
0126 PM HAIL 6 WNW BILLINGS 45.80N 108.63W
05/28/2018 M0.25 INCH YELLOWSTONE MT TRAINED SPOTTER
0130 PM HEAVY RAIN 7 S PLEVNA 46.32N 104.50W
05/28/2018 M1.20 INCH FALLON MT TRAINED SPOTTER
0133 PM HEAVY RAIN 10 W BROADUS 45.44N 105.63W
05/28/2018 M1.21 INCH POWDER RIVER MT COCORAHS
0212 PM FLOOD RANCHESTER 44.91N 107.16W
05/28/2018 SHERIDAN WY TRAINED SPOTTER
TONGUE RIVER AND FIVE MILE CREEK ARE OUT OF THEIR BANKS.
0230 PM HEAVY RAIN 2 N BILLINGS 45.80N 108.51W
05/28/2018 M1.38 INCH YELLOWSTONE MT TRAINED SPOTTER
0230 PM HEAVY RAIN 9 N BILLINGS 45.91N 108.47W
05/28/2018 M1.25 INCH YELLOWSTONE MT PUBLIC
0330 PM HEAVY RAIN 3 NNW BILLINGS 45.82N 108.52W
05/28/2018 M2.00 INCH YELLOWSTONE MT PUBLIC
0330 PM HAIL 3 NNW BILLINGS 45.82N 108.52W
05/28/2018 M0.25 INCH YELLOWSTONE MT PUBLIC
0410 PM HEAVY RAIN 3 N BILLINGS 45.83N 108.51W
05/28/2018 M1.92 INCH YELLOWSTONE MT TRAINED SPOTTER
1.60 INCHES FELL IN THE FIRST 40 MINUTES.
0410 PM HAIL 3 N BILLINGS 45.83N 108.51W
05/28/2018 M0.50 INCH YELLOWSTONE MT TRAINED SPOTTER
1.60 INCHES FELL IN THE FIRST 40 MINUTES.
0500 PM HEAVY RAIN 1 W COLSTRIP 45.88N 106.64W
05/28/2018 M1.30 INCH ROSEBUD MT TRAINED SPOTTER
0500 PM HEAVY RAIN BROADUS 45.44N 105.41W
05/28/2018 M1.70 INCH POWDER RIVER MT CO-OP OBSERVER
0500 PM HEAVY RAIN 1 S RED LODGE 45.18N 109.26W
05/28/2018 M1.27 INCH CARBON MT CO-OP OBSERVER
0510 PM HEAVY RAIN 2 ESE BAKER 46.36N 104.25W
05/28/2018 M1.75 INCH FALLON MT TRAINED SPOTTER
SINCE 4:30 AM.
0510 PM FLOOD 10 S HARDIN 45.59N 107.61W
05/28/2018 BIG HORN MT DEPT OF HIGHWAYS
S-313 BETW MP 8.9 AND 11.2. WATER ACROSS ROADWAY IN THREE
SPOTS. EACH SECTION IS APPRX. 25FT LONG AND 2-4 DEEP.
SIGNS ARE IN PLACE. DRIVERS NEED TO GO SLOW THRU THIS 2
1/2 MILE SECTION.
0515 PM HEAVY RAIN 3 W BILLINGS 45.78N 108.56W
05/28/2018 M1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
0535 PM HEAVY RAIN 4 SSW LAUREL 45.61N 108.79W
05/28/2018 M2.52 INCH YELLOWSTONE MT PUBLIC
0600 PM HEAVY RAIN EDGAR 45.65N 108.85W
05/28/2018 M1.00 INCH CARBON MT PUBLIC
0600 PM HEAVY RAIN 20 ESE COLSTRIP 45.82N 106.23W
05/28/2018 M1.06 INCH ROSEBUD MT CO-OP OBSERVER
0703 PM HEAVY RAIN 5 NW FORSYTH 46.34N 106.70W
05/28/2018 M1.11 INCH ROSEBUD MT TRAINED SPOTTER
&&
VLSLocal storm report, May 28, 8:47 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
947 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 5 SW CLEARMONT 44.58N 106.45W
05/28/2018 M2.03 INCH SHERIDAN WY CO-OP OBSERVER
&&
DLBFlood, Sheridan
- When
- May 29, 12:00 AM MST to 11:00 AM MST
- Where
- Sheridan County, 0.81 mi SSE of Ft Mackenzie to 0.49 mi WNW of (Shr)sheridan Co Arp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.789, -106.965
Heavy rain on the 27th and 28th resulted in the rapid rise of Big Goose Creek in Sheridan. |This resulted in many flooded areas with numerous basements flooded, as well as water flowing down streets adjacent to the creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 29, 20181 death · 1 event
- Hail and Damaging Winds in Kansas, May 29, 2018$1.6 million · 1.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, May 29, 20183 injured · $155,000 · 1.25 in hail · 25 events
- Flash Flooding and Flooding in North Carolina, May 29 to 31, 2018$669,000 · 15 events
- Tornado and Hail in Iowa, May 29, 2018$300,000 · EF0 · 21 events
- Tornado and Hail in Oklahoma, May 29 to 30, 2018$10,000 · EF1 · 55 events
- Damaging Winds and Lightning Strike in Tennessee, May 29 to 30, 2018$129,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Kansas, May 29, 20182.75 in hail · 28 events
- Hail and Damaging Winds in Minnesota, May 29, 201850 kt wind · 16 events
- Tornadoes and Hail in Texas, May 29, 2018EF0 · 15 events
- Flash Flooding and Tropical Depression in Alabama, May 29 to 30, 201813 events
- Hail and Damaging Winds in Minnesota, May 29, 2018$2,000 · 2 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760993.